Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 22, NWS Tucson, AZ

July 27, 2016Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2016, 5:14 PM MST for Cochise County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 5:14 PM MST (00:14 UTC)
Expired
Jul 27, 2016, 6:00 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
3206 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WUUS55 KTWC 280014
SVRTWC
AZC003-280100-
/O.NEW.KTWC.SV.W.0022.160728T0014Z-160728T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
514 PM MST WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 600 PM MST

* AT 514 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF
  DOUGLAS...AND MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOUGLAS...PIRTLEVILLE AND BISBEE-DOUGLAS AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HEAVY RAINS
FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 3160 10958 3153 10938 3133 10944 3133 10976
TIME...MOT...LOC 0014Z 022DEG 11KT 3151 10952 

$$

FRENCH
2 follow-up statements
329 
WWUS55 KTWC 280038
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
538 PM MST WED JUL 27 2016

AZC003-280100-
/O.CON.KTWC.SV.W.0022.000000T0000Z-160728T0100Z/
COCHISE-
538 PM MST WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...

AT 537 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DOUGLAS...MOVING SOUTH
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...PIRTLEVILLE AND BISBEE-DOUGLAS AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3150 10959 3153 10938 3133 10944 3134 10969
TIME...MOT...LOC 0037Z 022DEG 11KT 3144 10955 

$$

FRENCH
083 
WWUS55 KTWC 280056
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST WED JUL 27 2016

AZC003-280106-
/O.EXP.KTWC.SV.W.0022.000000T0000Z-160728T0100Z/
COCHISE-
556 PM MST WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 600 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 3150 10959 3153 10938 3133 10944 3134 10969
TIME...MOT...LOC 0051Z 022DEG 11KT 3144 10955 

$$

FRENCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:04 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 2:04 PM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
204 PM MST WED JUL 27 2016

.SYNOPSIS...Adequate moisture will provide scattered mainly afternoon
and evening thunderstorms into this weekend. Perhaps some decrease
in coverage will occur around Thursday. Expect hotter than average
daytime temperatures through Thursday followed by moderating
temperatures by early next week.

&&

.DISCUSSION...
Early afternoon radar and satellite imagery reveal developing
convection along the Mogollon Rim, eastward through the White Mtns
and into the Chiricahua's. Storms have been impressive on radar thus
far but have been located in remote areas where ground truth is at a
minimum. That being said, it would appear that conditions remain
ripe for development across portions of the area through this
evening.

Full suite of 12z operational models and nearly all of the relevant
ensemble guidance has completed. It would still appear that the
large scale atmosphere is favorable for convection with the NAM,
GFS, and ECMWF all indicating much higher than normal moisture
across the area (this verifies well as this morning's 12z KTUS
sounding showed 1.62in of precipitable water which is in the 95th
percentile for late July) and MLCAPES anywhere from 500-1000 J/Kg.
Convective allowing models including the HRRR/HRRRx/UofA WRFs and
locally run WRF models all suggest convection will continue to
develop in the mountains and be advected southwestward into the
lower elevations through late afternoon. The HRRR/HRRRx has taken a
bit more of an eastward shift with the line of storms vs. earlier
runs but observational trends would suggest this may not be the
case. I made some upward adjustments to PoPs earlier in the day and
I still think these changes were warranted. Still thinking it could
be a particularly active afternoon/evening across southeast Arizona.
Confidence in how things will evolve west of Tucson has decreased
slightly but still should warrant higher than normal PoPs.

As is typically the case this time of year, how convection plays out
today will directly influence how active it is tomorrow. Given the
likelihood for storms today and the potential for a less than
favorable atmosphere, storm coverage should be less on Thursday and
that trend has already been reflected in the PoPs. Friday on the
other hand should see a return of above normal moisture and modest
instability. Some of the longer range hi-res models suggest Friday
could be even more active than today and thus PoPs have been
elevated for Friday afternoon and evening. Beyond that, it looks to
be a favorable pattern through the weekend into next week. Temps
will remain at or above normal through the end of the week but
should retreat into the low/mid 90s this weekend into next week.

&&

.AVIATION...VALID THRU 29/00Z.
Isold to sctd -SHRA and -TSRA, mainly from KTUS E and S thu 28/08z.
Brief wind gusts to 50 mph and MVFR conds psbl with stronger TSRA.
Otherwise, sfc wind mainly less than 10 kts. Debris cloud cover
above 10k ft agl btwn 29/08z and 29/16z with isold -shra/ts.

Storms developing once again after 28/17z ovr the higher trrn and
drifting SW in the valleys thru 29/00z. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms
will continue into early next week. Expect the storms this evening
mainly south and east of Tucson. Afternoon temperatures will remain
a bit warmer than average through Friday, then drop to near normal
by early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 27, 4:01 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST WED JUL 27 2016

AZZ504-507-513-514-280000-
TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
401 PM MST WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
500 PM MST...

AT 400 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF BENSON...OR 30 MILES SOUTHEAST OF TUCSON...MOVING
WEST AND SOUTHWEST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
VAIL AND MESCAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3210 11046 3193 11039 3178 11069 3210 11072
TIME...MOT...LOC 2300Z 063DEG 13KT 3199 11050

MEYER
Special weather statement, Jul 27, 4:12 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST WED JUL 27 2016

AZZ503-507-508-513-280015-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON-
412 PM MST WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 515 PM MST...

AT 411 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR HUACHUCA CITY TO HEREFORD. MOVEMENT
WAS SOUTH AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...BISBEE...HUACHUCA CITY...CORONADO NATIONAL MEMORIAL...
NICKSVILLE...FORT HUACHUCA...RAMSEY CANYON PRESERVE...PALOMINAS...
JUNCTION OF HIGHWAYS 80 AND 90...CHARLESTON...HEREFORD...
PARKER CANYON LAKE...NACO...WHETSTONE AND ELGIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3134 11050 3171 11048 3158 10993 3133 10991
      3133 11046
TIME...MOT...LOC 2311Z 359DEG 9KT 3163 11041 3154 11007

FRENCH
Special weather statement, Jul 27, 4:15 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
415 PM MST WED JUL 27 2016

AZZ505-506-272345-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE-
415 PM MST WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
445 PM MST...

AT 413 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM WEST OF SAN CARLOS RESERVOIR TO NORTH OF
HAYDEN.  MOVEMENT WAS SOUTHWEST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINKELMAN...KEARNY AND KELVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3299 11078 3299 11077 3304 11072 3307 11072
      3308 11071 3308 11069 3311 11068 3312 11067
      3311 11066 3314 11063 3313 11059 3316 11055
      3315 11045 3290 11046 3298 11113 3324 11095
TIME...MOT...LOC 2313Z 039DEG 17KT 3304 11059 3307 11087

KD
Special weather statement, Jul 27, 4:28 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
428 PM MST WED JUL 27 2016

AZZ506-509-511-280000-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING
CLIFTON/SAFFORD-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT
GRAHAM-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE-
428 PM MST WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM COUNTY UNTIL
500 PM MST...

AT 427 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25
MILES EAST OF MAMMOTH...OR 30 MILES EAST OF WINKELMAN...MOVING
SOUTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KLONDYKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3300 11027 3288 11011 3262 11029 3279 11054
TIME...MOT...LOC 2327Z 036DEG 10KT 3285 11025

KD
Local storm report, Jul 27, 4:40 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     6 NNE FORT THOMAS       33.08N 109.95W
07/27/2016  M58 MPH          GRAHAM             AZ   RAWS

            BLACK HILLS RAWS...TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER TWC1600023

KD
Local storm report, Jul 27, 5:06 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
506 PM MST WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     1 ESE FORT HUACHUCA     31.58N 110.33W
07/27/2016  M69 MPH          COCHISE            AZ   ASOS

&&

EVENT NUMBER TWC1600024

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:00 PM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr
Jul 27, 5:21 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Pima39 min
Jul 27, 5:21 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 27, 6:00 PM MSTSevere Thunderstorm WarningTWCPima, Pinal60 min
Jul 27, 6:01 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Jul 27, 6:36 PM MSTAreal Flood AdvisoryTWCSanta Cruz114 min
Jul 27, 6:57 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 27, 7:17 PM MSTSpecial Weather StatementTWCGraham28 min
Jul 27, 7:30 PM MSTSpecial Weather StatementTWCPima60 min
Jul 27, 8:29 PM MSTSpecial Weather StatementTWC61 min
Jul 28, 1:59 PM MSTSpecial Weather StatementTWCGreenlee31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.